Thunderstorm Wind, Dale
- When
- July 31, 2:10 PM CST
- Where
- Dale County, (Dhn)napier Field
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.320, -85.440
An isolated severe storm produced a downburst over the Dothan airport with a measured gust of 64 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An isolated severe storm produced a downburst over the Dothan airport with a measured gust of 64 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 31, 12:47 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
247 PM EDT Sat Jul 31 2021
.NEAR TERM [Through Sunday]...
Radar imagery this afternoon shows activity generally south of
I-10 and east of Tallahassee. Guidance continues to show
additional chances for showers and thunderstorms across the area;
however, with high pressure in place, activity should remain
suppressed. Kept roughly 30-40 PoP across the land portion of the
CWA with chances tapering after sundown. In addition to the
thunderstorm threat, SE AL, SW GA, and the FL Panhandle continue
to experience oppressive heat. Latest heat index values for much
of the area are in the 106 to 110, with some areas making it up to
113! Expect another muggy night as only fall into to mid to upper
70s and dew points hold in the mid 70s.
There is some good news to the forecast. A pattern change will start
tomorrow as a trough digs its way southward. This should bring a
slight decrease in temperatures, cloudy skies, and chances for
precipitation. Right now we're forecasting high temperatures in the
low to mid 90s for much of the area, which combined with humidity,
will put the heat index values between 100 and 108 degrees. For now,
we've held off issuing a heat advisory for tomorrow as it looks
to be a borderline event. However, since we did experience a
prolonged stretch of heat, please continue to practice heat
safety. Especially those who are sensitive to heat. For Heat
safety tips and resources can be found in the following link:
www.weather.gov/safety/heat.
Now for precip chances, expect scattered to widespread shower and
thunderstorm activity. Current thinking is that when storms form
tomorrow the main concerns will be heavy rain and damaging winds.
Guidance suggests storms may start to pop up during the morning, but
the more vigorous activity would be during the late afternoon and
evening hours.
.SHORT TERM [Sunday Night Through Monday Night]...
The long wave trough will continue to amplify into the Southeast
through this period. A cold front will sag slowly southward from
central Alabama and Georgia into northern portions of the forecast
area. West-Southwest winds of 10-15 knots in the 1000-700 mb layer
will be favorable for widespread sea-breeze induced showers and
thunderstorms with plenty of moisture available. More forcing for
ascent will be provided by the front. The result will be likely to
categorical PoPs with locally heavy rain. The abundant cloud cover
will cap temps below 90 degrees in most areas, thus ending the
stretch of abnormally high heat indices.
.LONG TERM [Tuesday Through Saturday]...
The pattern will change little through the week with the long
wave trough remaining in place, its axis over or just west of the
forecast area. The front will stall over our forecast area as
well. This will result in substantial coverage of showers and
thunderstorms with likely to categorical PoPs each day. PoPs will
be highest along and southeast of the front. Abundant cloud cover
will hold max temps in the 80s all week, perhaps reaching 90 on
Saturday. This pattern will result in a steadily increasing threat
for flooding, which is discussed in detail in the hydro section
below.
&&
.AVIATION...
[Through 18Z Sunday]
VFR conditions will continue to prevail throughout much of the
period. Parts of the FL panhandle have already seen some pop-up
showers and thunderstorms. Continued to advertise this at the TAF
sites for the afternoon packages; however, if stronger showers or
storms form, MVFR to IFR ceilings and visibility will be possible.
More robust shower and thunderstorm activity is expected tomorrow.
&&
.MARINE...
Light to moderate west to southwest flow will be in place for most
of next week. Seas will generally be 3 feet or less.
&&
.FIRE WEATHER...
A pattern change will start tomorrow, leading to decreasing
temperatures and wetter weather. Widespread rain is anticipated Sun
through Wed, with precip chances easing towards the end of the week.
Thus there remains no fire weather concerns at this time.
&&
.HYDROLOGY...
Heavy rain is expected at times from Monday through Wednesday,
with locally heavy rain perhaps as soon as late Sunday. This will
come courtesy of an extremely moist air mass, a cold front
sagging in from the north, and cyclonic flow aloft in the base of
an eastern U.S. trough. The official forecast shows 4-day QPF of
3-5 inches, heaviest over our Florida counties.
Ensemble river forecasts respond with decisive rises on area rivers
starting around the middle of next week. There is a growing number
of members at an increasing number of river forecast points which
show minor river flooding. In other words, the risk of flooding
during the second half of the week ahead is increasing.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 78 93 76 89 73 / 30 80 60 100 80
Panama City 79 91 77 88 76 / 30 70 70 100 90
Dothan 75 94 74 88 72 / 30 60 60 90 70
Albany 77 96 76 89 73 / 40 60 60 100 70
Valdosta 76 93 74 88 72 / 30 80 50 100 80
Cross City 78 90 77 87 75 / 20 60 50 90 80
Apalachicola 79 89 78 86 76 / 30 60 70 90 90
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Central
Walton-Coastal Dixie-Coastal Taylor-Inland Dixie-Inland
Taylor-Lafayette-North Walton-South Walton.
Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
for Calhoun-Coastal Bay-Coastal Franklin-Coastal Gulf-
Coastal Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
Jackson-Leon-Liberty-Madison-Washington.
High Rip Current Risk through late tonight for Coastal Gulf.
GA...Heat Advisory until 8 PM EDT this evening for Ben Hill-Berrien-
Clay-Cook-Irwin-Lanier-Lowndes-Quitman-Randolph-Tift-Turner.
Excessive Heat Warning until 8 PM EDT this evening for Baker-
Brooks-Calhoun-Colquitt-Decatur-Dougherty-Early-Grady-Lee-
Miller-Mitchell-Seminole-Terrell-Thomas-Worth.
AL...Heat Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
Henry.
Excessive Heat Warning until 7 PM CDT this evening for Houston.
GM...None.
&&
NEAR TERM...KR
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...KR
MARINE...Wool
FIRE WEATHER...KR
HYDROLOGY...Wool/HanerSpecial Weather Statement National Weather Service Tallahassee FL 307 PM CDT Sat Jul 31 2021 ALZ066-067-312030- Dale AL-Henry AL- 307 PM CDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE AND WEST CENTRAL HENRY COUNTIES UNTIL 330 PM CDT... At 307 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Blue Springs State Park, or 9 miles northeast of Ozark, moving southeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Abbeville, Newville, Sylvan Grove, Bells Crossroads, Skipperville, Echo, Kirkland Crossroads, Blackwood, Capps, Roberts Crossroads, Mabson, Arguta, Snells Crossroads, Barefield Crossroads, Murphy Station, Beamon, Browns Crossroads, Goldberg Field, Ward Bridge and Dykes Crossroads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3155 8527 3131 8543 3153 8566 3162 8559 TIME...MOT...LOC 2007Z 301DEG 14KT 3155 8557
The Ft Rucker radar (KEOX), 16 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971253.